THE DEVELOPMENT of clinical diabetes in association with the administration of a drug is an unusual event in clinical practice; though diabetes mellitus is frequently precipitated by any one of a variety of stresses, such as acute infection. In this paper two examples, within the same family, of the development of manifest diabetes mellitus following the administration of chlorothiazide are reported.
Report of Cases
A 92-year-old woman was first seen in 1955, because of mild congestive heart failure with atrial fibrillation due to arteriosclerotic heart disease. Her blood pressure was 170/80 mm. Hg. Aside from mild senile mental deterioration and moderate obesity, there was no other significant problem. Digitalization was done, and she was restored to good health. She had no symptoms of diabetes at this time, and her urine was negative for sugar. Because of mild recurrent edema she was intermittently tieated with meralluride by injection, chlormerodrin